Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 23, 2009, 4:57 AM CDT. It took effect at Apr 23, 2009, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2009, 4:57 AM CDT (09:57 UTC)
- In effect from
- Apr 23, 2009, 1:00 PM CDT
- Expired
- Apr 23, 2009, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KMAF 230957 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 457 AM CDT THU APR 23 2009 ...A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING FOR HIGH FIRE DANGER... MINIMUM RELATIVE HUMIDITY BELOW 15 PERCENT... AND 20 FT WINDS OF 20 MPH OR GREATER... .A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND HELP INCREASE THE WINDS ACROSS THE GUADALUPE MOUNTAINS ABOVE 20 MPH. THIS COMBINED WITH VERY LOW RELATIVE HUMIDITY OF 10 PERCENT OR LESS AND HIGH FIRE DANGER WILL RESULT IN THE NEED FOR A RED FLAG WARMING THIS AFTERNOON AND EVENING. LOCATIONS ADJACENT TO THE GUADALUPE MOUNTAINS MAY BRIEFLY APPROACH CRITICAL FIRE WEATHER CONDITIONS. NMZ115-TXZ045-050-057>060-231100- /O.CAN.KMAF.FW.A.0035.090423T1800Z-090424T0100Z/ SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-ANDREWS- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER- 457 AM CDT THU APR 23 2009 /357 AM MDT THU APR 23 2009/ ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE FIRE WEATHER WATCH. WHILE VERY DRY CONDITIONS ARE EXPECTED ACROSS THE AREA... 20 FT WINDS OF 20 MPH OR GREATER ARE NOT EXPECTED. THEREFORE THE WATCH WAS CANCELLED. $$ NMZ114-TXZ258-232100- /O.UPG.KMAF.FW.A.0035.090423T1800Z-090424T0100Z/ /O.NEW.KMAF.FW.W.0036.090423T1800Z-090424T0100Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS- 357 AM MDT THU APR 23 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. IN THE GUADALUPE MOUNTAINS WEST TO SOUTHWEST 20 FOOT WINDS OF 20 MPH OR GREATER ALONG WITH MINIMUM RELATIVE HUMIDITY OF LESS THAN 15 PERCENT AND HIGH FIRE DANGER WILL RESULT IN THE NEED FOR A RED FLAG WARNING THIS AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... && PRECAUTIONARY/PREPAREDNESS ACTIONS... RED FLAG WARNING -- NO FIRE. AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 23, 4:23 AM CDT, 34 minutes earlier.
Area forecast discussion, Apr 23, 4:23 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 AM CDT THU APR 23 2009
.DISCUSSION...
MUCH TO BE CONCERNED ABOUT WITHIN THE NEXT COUPLE OF DAYS TO SAY THE
LEAST. FIRST ITEM OF CONCERN CONTINUES TO BE APPROACHING MID-LEVEL
SHORTWAVE TROUGH NOW ROTATING INTO THE DESERT SW. ALONG THE
SFC...PRE-EXISTING LEESIDE TROUGH WILL GRADUALLY TRANSITION INTO A
DRYLINE BY THIS AFTERNOON AS RETURN FLOW BEGINS MARCHING TOWARDS W.
TX/SE NM IN RESPONSE TO FALLING HEIGHTS ALOFT. WITH THAT SAID...SHORT
TERM CONCERNS CONTINUE TO BE CONVECTIVE POTENTIAL THIS
AFTERNOON/EARLY EVENING AS MODELS CONTINUE TO GENERATE QPF ACROSS
MUCH OF W TX. MODELS HAVE BEEN RATHER CONSISTENT IN RECENT DAYS WITH
THIS SUGGESTION SO CONFIDENCE IS FAIRLY HIGH THAT TSRA DEVELOPMENT
IS LIKELY THROUGH THE AFTERNOON. BETTER UPPER-LEVEL SUPPORT
SUGGESTED BY 00Z MODEL RUNS THIS EVENING AS A CYCLONICALLY CURVED
JET STREAK WILL SPREAD INTO THE REGION PLACING CWA IN THE
FAVORABLE POLEWARD EXIT REGION BY THIS AFTERNOON. INCREASING WINDS
ALOFT WILL SUPPORT STRENGTHENING 0-6 KM BULK SHEAR VECTORS BY THIS
AFTERNOON/EARLY EVENING...WHICH COMBINED WITH MLCAPE VALUES OF
1000-1500 J/KG SHOULD ALLOW STORMS TO DEVELOP. BEST MOISTURE
CONVERGENCE REMAINS ACROSS THE LWR PECOS RVR VLY...HOWEVER AREA
FORECAST SOUNDINGS DO SHOW A WEAKLY CAPPED EML LOCATED ACROSS THE
AREA. HOWEVER WITH INCREASED UPSLOPE FLOW DURING THE AFTERNOON OWING
TO BACKED LOW-LEVEL WINDS...FEEL CONFIDENT THAT THE GREATEST
POTENTIAL FOR STORMS...SOME POSSIBLY SEVERE...WILL REMAIN ACROSS
THE SOUTHERN CWA IN CLOSE PROXIMITY TO THE STRONGEST SHEAR. 0-6
KM BULK SHEAR VECTORS ORIENTED NORMAL TO THE DRYLINE SUGGEST
ISOLATED CLUSTERS/SUPERCELLS WILL BE POSSIBLE WITH THE STRONGEST
ACTIVITY...ESPECIALLY ACROSS THE RIO GRANDE VLY. DRY ADIABATIC
LAPSE RATES THROUGH THE MID-LEVELS SUGGEST LOW PRECIPITATION
SUPERCELLS WILL BE MOST PROBABLE...WITH LARGE HAIL AND STRONG
DOWNBURSTS REMAINING THE BIGGEST THREATS. MODELS DO HINT THAT
ACTIVITY MAY CONGEAL INTO AN MCS/CLUSTER BY EARLY EVENING BEFORE
RACING OFF AND DISSIPATING TO THE EAST. FOR NOW...HAVE INCREASED
POPS ACROSS W. TX WHILE MAINTAINING DRY T-STORM POTENTIAL ACROSS
THE GUADALUPE MTS. AND EXTREME SE NM. MAY BE A BIT WEST WITH
MENTION OF SLIGHT CHANCE THUNDER OWING TO POSITION OF
DRYLINE...HOWEVER AM FAVORING THE FURTHER WESTWARD PLACEMENT OF
THE LINE AS CURRENTLY SUGGESTED BY THE WRF IN RESPONSE TO FALLING
HEIGHTS ALOFT AND INCREASE SOUTHEASTERLY FLOW AHEAD. MADE VERY
LITTLE CHANGE TO INHERITED HIGHS AS GOING SLIGHTLY WARMER THAN
GUIDANCE HAS BEEN THE RULE OVER THE PAST FEW DAYS.
NOT MUCH CONCERNS FOR FRI AS UPPER-LEVEL SUBSIDENCE WILL OVERSPREAD
AREA IN WAKE OF DEPARTING UPPER WAVE. IN THE MEANTIME...NEXT
STRONG/POSITIVELY TILTED WAVE TO BEGIN DIGGING ALONG THE WEST
COAST/GREAT BASIN AREA BY FRI AFTERNOON. FEATURE WILL BE FIRST IN
TWO SEPARATE PIECES OF ENERGY TO AFFECT THE AREA OVER THE
WEEKEND. FIRST PIECE OF ENERGY TO ARRIVE ON SAT AS THE MAIN UPPER
WAVE PASSES TO THE NORTH. SFC DRYLINE WILL LIKELY MAKE LITTLE
PROGRESS TO THE EAST AS IT REMAINS PARKED ALONG THE TX/NM BORDER
OWING TO FALLING HEIGHTS IN INCREASED MOISTURE CONVERGENCE BY AFTERNOON.
FAVORABLE KINEMATICS ALOFT ONCE AGAIN WITH MODERATE INSTABILITY TO
THE EAST WILL LIKELY SUPPORT ADDITIONAL TSRA POTENTIAL DURING THE
AFTERNOON. SPC HAS EXTENDED THE DAY 3 SLIGHT RISK AREA FURTHER
SOUTH...AND BASED IN THIS...HAVE DECIDED TO EXTEND ISO POPS
FURTHER WEST IN CLOSER PROXIMITY TO EXPECTED DRYLINE POSITION. SCT
SHWRS/STORMS TO CONTINUE ACROSS EASTERN PORTIONS OF THE CWA DURING
THE OVERNIGHT HOURS IN RESPONSE TO INCREASING H85 FLOW. SUN STILL
APPEARS TO BE THE MAIN DAY OF CONCERN AS STRONGER/DEEPER TROUGH
SETTLES INTO THE 4 CORNERS REGION. AM FAVORING THE FURTHER
WESTWARD POSITION OF THE DRYLINE/FRONT AS SUGGESTED BY THE 12Z
ECMWF AS HEIGHT FALLS OVERSPREAD THE AREA LOW-LEVEL WINDS ONCE
AGAIN BACK. FAVORABLE UPPER SUPPORT IN THE FORM OF STRONG
VORTICITY ADVECTION ALONG WITH FAVORABLE POSITION UNDER COUPLED
JETS ALOFT SUGGESTS PLENTY OF SUPPORT WILL BE PRESENT TO INITIATE
CONVECTION DURING THE AFTERNOON. HAVE PRETTY MUCH LEFT POPS/WX
ALONG ON SUN AS PREVIOUS FORECAST HAD A GOOD HANDLE ON THE
SITUATION.
EXTENDED (MON-THU)
BY MONDAY SOUTHERN STREAM OF UPPER TROUGH WILL BE SWINGING INTO
WESTERN PART OF AREA AS ADDITIONAL LOBE ROTATES ACROSS NEVADA.
A NUMBER OF WEAK SHORTWAVES WILL TRACK ACROSS THE REGION IN THE
MONDAY/TUESDAY TIME FRAME WITH A LARGE CUT OFF LOW SPINNING OVER THE
WESTERN U.S. WEDNESDAY INTO THURSDAY. THIS WILL RESULT IN SEVERAL
PERIODS OF LOW POPS. MONDAY APPEARS TO HAVE PRECIP CONTINUING FROM
OVERNIGHT MOVING OUT ACROSS THE NORTHEAST. MODELS DEVELOP
ADDITIONAL PRECIP MAINLY EAST AND NORTHEAST MONDAY NIGHT THROUGH
TUESDAY NIGHT WITH THE ADDITIONAL SHORTWAVES. EXPECT SOME OF THIS
WOULD BE SEVERE BUT NO ONE PERIOD STANDS OUT. A COLD FRONT BLOWS
INTO NORTHEAST PART OF THE AREA MONDAY AFTERNOON WITH MODELS NOW
HANGING THE FRONT UP NEAR THE PECOS RIVER BEFORE LIFTING NORTHWARD
WITH DEVELOPMENT OF NEXT SURFACE LOW. LATEST LONG RANGE GUIDANCE
MUCH WARMER THAN ONE 24 HRS AGO... SO HAVE RAISED TEMPS A FEW
DEGREES.
.FIRE WEATHER...
FIRE WX WATCH FOR TODAY WAS NOT LOOKING VERY PROMISING. WHILE VERY
DRY CONDITIONS WILL DEFINITELY BE THERE IT DOES NOT APPEAR 20 FT
WINDS WILL REACH 20 MPH CRITERIA TODAY EXCEPT FOR GUADALUPE
MOUNTAINS. WENT AHEAD AND UPGRADED GUADALUPE MOUNTAINS TO RED FLAG
WARNING AND DROPPED OTHER COUNTIES. IF WIND TURNS OUT STRONGER THAN
FORECASTED COUNTIES ADJACENT TO THE GUADALUPE MOUNTAINS MAY NEEDED
TO BE ADDED TO THE WARNING AT A LATER TIME. COULD HAVE SOME DRY
LIGHTING AGAIN TODAY OVER THE WEST MAINLY FROM VAN HORN TO JAL WITH
WETTING RAIN EAST OF THERE. VERY DRY CONDITIONS WILL CONTINUE
ACROSS THE WEST NEXT SEVERAL DAYS AS A DRYLINE SETS UP BUT APPEARS
WIND WILL REMAIN LACKING ELEMENT FOR MORE CRITICAL FIRE WX
CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 88 63 87 66 / 20 20 0 10
CARLSBAD NM 91 54 90 55 / 10 10 0 0
DRYDEN TX 90 66 85 65 / 20 20 0 10
FORT STOCKTON TX 92 61 91 63 / 20 20 0 0
GUADALUPE PASS TX 83 56 84 57 / 10 10 0 0
HOBBS NM 90 53 89 56 / 10 10 0 0
MARFA TX 83 44 84 46 / 20 10 0 0
MIDLAND INTL AIRPORT TX 91 62 89 64 / 20 20 0 10
ODESSA TX 91 62 89 64 / 20 20 0 0
WINK TX 96 61 96 62 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ.
TX...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
32/72Hazardous weather outlook, Apr 23, 4:16 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 416 AM CDT THU APR 23 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 416 AM CDT THU APR 23 2009 /316 AM MDT THU APR 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT VERY DRY AND WINDY CONDITIONS CAN BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON... A RED FLAG WARNING IS IN EFFECT. IN ADDITION... POSSIBLE DRY LIGHTING FROM VAN HORN TO NEAR JAL WILL ALSO CREATE FIRE CONCERNS. HOWEVER... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT GENERALLY EAST OF A VALENTINE TO SEMINOLE LINE. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION THIS AFTERNOON OR EVENING GENERALLY ACROSS THE TRANS PECOS AND PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
Red Flag Warnings in Texas, 2009Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.